Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 158, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 10, 2008, 1:03 PM CDT for Dakota County, Rice County, Minnesota. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2008, 1:03 PM CDT (18:03 UTC)
- Expired
- Jul 10, 2008, 2:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Dakota County, MN, Rice County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 1:25 PM CDT | TSTM WND DMG | 1 Sse Northfield, MN | 6 INCH DIAMETER TREE LIMB DOWNED NEAR ARCHIBALD LN. |
| Jul 10, 1:51 PM CDT | TSTM WND DMG | Northfield, MN | TWO AND ONE HALF FOOT TREE FELLED. |
| Jul 10, 1:57 PM CDT | HAIL 0.88 | 2 N Nerstrand, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 12:06 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1956 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 101803
SVRMPX
MNC037-131-101900-
/O.NEW.KMPX.SV.W.0158.080710T1803Z-080710T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
103 PM CDT THU JUL 10 2008
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME SOUTHWESTERN DAKOTA COUNTY IN EAST CENTRAL MINNESOTA...
RICE COUNTY IN SOUTH CENTRAL MINNESOTA...
* UNTIL 200 PM CDT
* AT 1258 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 65 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9
MILES NORTH OF WEBSTER TO 8 MILES NORTHWEST OF LONSDALE...AND
MOVING SOUTHEAST AT 47 MPH.
* SOME LOCATIONS INCLUDE...
WEBSTER...
LONSDALE...
NORTHFIELD...
DUNDAS...
WARSAW...
FARIBAULT...
NERSTRAND...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
THURSDAY EVENING FOR SOUTHEASTERN MINNESOTA AND WEST CENTRAL
WISCONSIN.
LAT...LON 4454 9354 4454 9330 4455 9329 4451 9316
4447 9304 4420 9304 4420 9341
TIME...MOT...LOC 1803Z 313DEG 41KT 4462 9326 4451 9350
$$
TRH1 follow-up statement
000
WWUS53 KMPX 101851
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
150 PM CDT THU JUL 10 2008
MNC037-131-101900-
/O.CON.KMPX.SV.W.0158.000000T0000Z-080710T1900Z/
DAKOTA MN-RICE MN-
150 PM CDT THU JUL 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR RICE AND SOUTHWESTERN DAKOTA COUNTIES...
TREES WERE REPORTED DOWN IN NORTHFIELD AT ABOUT 130 PM.
AT 145 PM CDT...RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 65 MPH. THESE SEVERE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM NERSTRAND TO 8 MILES NORTH OF WARSAW...AND MOVING
SOUTHEAST AT 39 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE WEBSTER...WARSAW...VESELI...
RUSKIN...BRIDGEWATER...NORTHFIELD...NERSTRAND...LONSDALE...FARIBAULT
AND DUNDAS.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
LAT...LON 4454 9354 4454 9330 4455 9329 4451 9316
4447 9304 4420 9304 4420 9341
TIME...MOT...LOC 1850Z 318DEG 34KT 4432 9299 4433 9338
$$
TRHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:18 AM CDT, 9 hours 45 minutes earlier.
Area forecast discussion, Jul 10, 3:18 AM CDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 318 AM CDT THU JUL 10 2008 .DISCUSSION... THUNDERSTORMS HAVE BEEN BREWING ALL NIGHT ACROSS EASTERN ND. ACTIVITY HAS BEEN MIGRATING ACROSS NORTHERN MN AND WEAKENING. THE STORMS TO OUR NW ARE ALONG A STATIONARY FRONT AND AT THE NOSE OF A 40 TO 45 KNOT LOW LEVEL JET. ALOFT...A 90 KNOT WIND MAX IS SHOWN BETWEEN LAKE WINNIPEG AND FAR NORTHERN MN WITH RIGHT ENTRANCE REGION DIVERGENCE. STRONG LOW LEVEL WAA TO OUR WEST AND NORTHWEST WILL PUSH ACROSS THE FA THIS MORNING. PWS ARE PROGGED TO DOUBLE TODAY AND THE STABILITY OVER US NOW TURNS QUITE UNSTABLE BY 18Z. 850-300MB THICKNESS INDICATES THE ACTIVITY OVER EASTERN ND WILL BEGIN TO TURN SE THIS MORNING. HOPE HERE IS THAT A COLD POOL DOES NOT GET ESTABLISHED AND A BOW TAKES OFF TO THE SE ACROSS EASTERN MN AND WEST CENTRAL WI DURING THE LATE MORNING THROUGH EARLY AFTERNOON...BUT THIS IS A POSSIBILITY. NMMWRF COMP REF HAS A PRETTY GOOD HANDLE ON THINGS AND DOES SHOW STORMS MOVING THROUGH MUCH OF THE CWA TODAY. HAVE RAISED POPS INTO THE LIKELY CATEGORY... BEGINNING OVER THE NW CWA OUT THE GATE THIS MORNING AND INTO THE TWIN CITIES AFTER 15Z. WILL HAVE LIKELY POPS ACROSS WEST CENTRAL WI THROUGH THE AFTERNOON. TRIMMED HIGHS A FEW DEGREES TODAY WITH MORE CLOUDS AND PRECIP EXPECTED. FRONTAL BOUNDARY EXPECTED TO SAG INTO SOUTHERN MN FOR A TIME THIS EVENING BEFORE RETURNING NORTH OVERNIGHT AS A WARM FRONT. PLENTY OF INSTABILITY PROGGED AND SEVERE STORMS POSSIBLE THIS EVENING. WEST CENTRAL THROUGH SOUTH CENTRAL MN LOOKS INTERESTING...ESPECIALLY IF SOME SORT OF BOUNDARY FROM THE CONVECTION TODAY IS SITTING ACROSS THIS AREA. THEREFORE...INCREASED POPS SOME TONIGHT. FRIDAY STILL LOOKING HOT AND HUMID WITH A LATE DAY COLD FRONT WORKING ACROSS MN. CAP IS VERY STRONG EARLY ON AND IS FORECAST TO BREAK IN THE 21Z TO 24Z TIME FRAME. INDICATED A SMALL AREA OF LIKELY POPS DEVELOPING DURING THIS TIME OVER CENTRAL MN THEN ALLOWED A LINE OF STORMS TO DEVELOP EASTWARD WITH LIKELY POPS DURING THE EVENING ACROSS EASTERN MN AND WEST CENTRAL WI. TORRENTIAL RAINS AND HIGH WINDS SEEN AS THE MAIN PROBLEMS LATE FRIDAY AFTERNOON AND EVENING. 850MB THETA-E AROUND 360K WITH MOISTURE TRANSPORT OVER THE TWIN CITIES FROM 300 TO 350 KTSG/KG. LOW LEVEL WIND FIELD ALSO RUNNING IN THE 40 TO 45 KNOT RANGE. THE COLD FRONT SHOULD BE EAST OF THE CWA BY MIDNIGHT FRIDAY NIGHT WITH COOLER AND DRY WEATHER FOR SATURDAY AND SUNDAY. SOME WIND EXPECTED ON SATURDAY WITH A RATHER STRONG SURFACE LOW PASSING ACROSS ONTARIO. FINE WEATHER EARLY NEXT WEEK WITH HIGH PRESSURE SQUARELY OVERHEAD ON MONDAY. THE HIGH BEGINS TO RETREAT TUESDAY WITH INCREASING SOUTHERLY FLOW. && .AVIATION... /06Z TAF ISSUANCE/ SIMILAR THOUGHTS FOR THIS TAF PKG AS WITH THE LAST ONE. PRETTY POTENT VORT LOOKS TO MOVE EWRD THRU CNTRL MN AND INTO WRN WI ON THU WITH WMFNT LIFTING NWRD THRU THE SAME RGN. ALL SITES EXCEPT RWF STAND A GOOD CHC OF SEEING SOME SHWRS...ALTHO WITH CONFIDENCE NOT THE HIGHEST ON COVG AM WITHHOLDING TSRA MENTION AT THIS TIME. AXN/STC SHUD MAINLY SEE ACTIVITY DURG THE MRNG HRS /10-15Z/ WHILE MSP/RNH/EAU WILL BE IN THE LATE MRNG TO AFTN HRS /14-20Z/. WINDS SHUD LARGELY BE SRLY...BECMG SERLY AS THE WMFNT LIFTS NWRD. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/KAT
Hazardous weather outlook, Jul 10, 10:18 AM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1018 AM CDT THU JUL 10 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 111100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1018 AM CDT THU JUL 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THIS AFTERNOON AND TONIGHT ACROSS THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO EVOLVE SOUTHEAST ACROSS THE MINNESOTA PORTION OF THE OUTLOOK AREA INTO THIS AFTERNOON AND WEST CENTRAL WISCONSIN BY THE MIDDLE OF THIS AFTERNOON. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS WITH SEVERE THUNDERSTORMS TODAY. ISOLATED TORNADOES ARE ALSO POSSIBLE...MAINLY ALONG AND SOUTH OF THE U.S. HIGHWAY 212 CORRIDOR IN MINNESOTA. HEAVY RAIN IS ALSO LIKELY FROM ANY THUNDERSTORMS TODAY. THUNDERSTORMS ARE AGAIN POSSIBLE THIS EVENING...SOME OF WHICH MAY BE SEVERE. BY LATE EVENING INTO OVERNIGHT...THE THUNDERSTORM LIKELIHOOD IS EXPECTED TO DECREASE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL MOVE INTO WESTERN MINNESOTA FRIDAY AFTERNOON AND REACH EASTERN AREAS OF THE STATE BY EVENING. THE COLD FRONT WILL THEN MOVE ACROSS WEST CENTRAL WISCONSIN FRIDAY NIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT LATE FRIDAY AFTERNOON AND PASS ACROSS EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN DURING THE EVENING. SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. THERE WILL ALSO BE TORRENTIAL DOWNPOURS WITH THE STORMS. THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS MUCH OF THE OUTLOOK AREA AROUND THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUESTED WITHIN THE WATCH AREA AND LIKELY ACROSS THE REMAINDER OF THE MINNESOTA OUTLOOK AREA THIS AFTERNOON. ACTIVATION MAY BE NEEDED IN WEST CENTRAL WISCONSIN THIS AFTERNOON. RAH/MTF
In the hours before
Local storm report, Jul 10, 12:53 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1253 PM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM HAIL LONG LAKE 44.99N 93.57W
07/10/2008 M0.75 INCH HENNEPIN MN TRAINED SPOTTER
&&
AJZLocal storm report, Jul 10, 12:55 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1255 PM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM HAIL BURNSVILLE 44.76N 93.28W
07/10/2008 M0.75 INCH DAKOTA MN TRAINED SPOTTER
&&
AJZLocal storm report, Jul 10, 12:56 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1256 PM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL CHASKA 44.82N 93.61W
07/10/2008 M0.75 INCH CARVER MN NWS EMPLOYEE
&&
AJZLocal storm report, Jul 10, 12:57 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1257 PM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM TSTM WND GST 3 SW JORDAN 44.64N 93.68W
07/10/2008 M70 MPH SCOTT MN TRAINED SPOTTER
MEASURED WITH ANEMOMETER.
&&
AJZLocal storm report, Jul 10, 12:59 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1259 PM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM TSTM WND DMG WACONIA 44.85N 93.79W
07/10/2008 CARVER MN TRAINED SPOTTER
LARGE BARN FELLED. LARGE TREE LIMBS SEVERED.
&&
AJZLocal storm report, Jul 10, 1:01 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
101 PM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM TSTM WND DMG 4 SSW EXCELSIOR 44.88N 93.60W
07/10/2008 CARVER MN LAW ENFORCEMENT
NUMEROUS LARGE BRANCHES DOWNED AT HIGHWAY 7 AND
MINNEWASHKA PARK.
&&
AJZThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:21 AM CDT | Severe Thunderstorm Warning | MPX | Stevens | 54 min |
| Jul 10, 9:25 AM CDT | Severe Thunderstorm Warning | MPX | Douglas | 48 min |
| Jul 10, 11:55 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Meeker, Wright | 50 min |
| Jul 10, 12:04 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod | 56 min |
| Jul 10, 12:11 PM CDT | Areal Flood Advisory | MPX | Dakota, Hennepin | 2 hr |
| Jul 10, 12:17 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 43 min |
| Jul 10, 12:46 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 44 min |
| Jul 10, 12:56 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Ramsey, Scott, Washington | 49 min |
| Jul 10, 1:15 PM CDT | Tornado Warning | MPX | Dakota | 30 min |
| Jul 10, 1:24 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 41 min |
| Jul 10, 1:27 PM CDT | Severe Thunderstorm Warning | MPX | Scott | 33 min |
| Jul 10, 1:35 PM CDT | Tornado Warning | MPX | Goodhue | 25 min |
| Jul 10, 2:00 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 15 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.